Texas, 2013High Wind in Texas, March 9, 2013
March 9, 2013 · NWS MAF · 2 events in 1 county or zone
A passing upper level trough resulted in high winds across the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level trough resulted in high winds across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 9:55 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 8, 9:55 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 PM CST FRI MAR 8 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE DESERT SOUTHWEST
WILL MOVE NORTHEAST INTO THE CENTRAL ROCKIES AND THEN THE WESTERN
HIGH PLAINS ON SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REMAIN MAINLY NORTH OF THE TERMINALS OVERNIGHT ALONG A DRYLINE/PACIFIC
COLD FRONT. OTHERWISE TEMPO MVFR CEILING'S ARE EXPECTED TOWARD
MORNING AT KMAF FROM 10Z TO 13Z. BY 16Z SATURDAY IT WILL BECOME
WINDY AT THE TERMINALS WITH WEST WINDS OF 20 TO 30 MPH WITH GUSTS
OF 40 MPH OR GREATER. INCLUDED A TEMPO GROUP AT KCNM FOR MVFR
VSBYS IN BLOWING DUST SATURDAY AFTERNOON. WINDS WILL DECREASE NEAR
SUNSET BUT REMAIN BREEZY SATURDAY NIGHT.
12
&&
PREV DISCUSSION... /ISSUED 245 PM CST FRI MAR 8 2013/
DISCUSSION...
WV IMAGERY SHOWS THE UPPER TROUGH MAKING LANDFALL OVER
SOCAL...TRENDING FLOW INCREASINGLY SW ALOFT OVER WEST TEXAS/SE NM.
SW FLOW HAS BROUGHT A MID/UPPER LVL DRY SLOT INTO THE
REGION...ALLOWING ABUNDANT SUNSHINE OUT WEST...AND A DEVELOPING CU
FIELD. FURTHER EAST...DRYLINE THAT WAS EVIDENT ON VIS SATELLITE A
FEW HOURS AGO HAS MIXED EAST INVOF KMAF...AND HARD TO DISCERN IN THE
SFC OBS. HOWEVER...THIS FEATURE IS PROGGED TO SHARPEN UP AND SURGE
WESTWARD AFTER 00Z...TO ROUGHLY THE NM/TX BORDER. A SECONDARY
TROUGH OVER SW OR IS FORECAST TO MOVE S AND PUSH THE FIRST TO
CENTRAL AZ BY 06Z...W/ALL MODELS FINALLY IN AGREEMENT. OVER THE NEW
FEW HOURS...LARGE-SCALE ASCENT AND DIFFERENTIAL HEATING ALONG THE
DRYLINE SHOULD INITIATE CONVECTION...W/SHRA MOVING IN FROM THE
WEST...AS NOTED ON AREA RADARS. DRYLINE IS NOT FORECAST TO MOVE
VERY MUCH FROM THE NM/TX BORDER OVERNIGHT...WHERE A NARROW AXIS OF
7C/KM LR/S WILL RESIDE. ALONG AND WEST OF THE DRYLINE...MODELS
ADVERTISE 60-80+KTS OF 0-6KM BULK SHEAR. THUS...BEST CHANCES OF
SEVERE ACTIVITY WILL BE ALONG THE NM/TX BORDER. FURTHER
EAST...MID-LVL LR/S ARE NOT AS IMPRESSIVE...ONLY IN THE 5-6C/KM
RANGE. THIS ACTIVITY SHOULD TAPER OFF ESE SATURDAY.
IN THE MEANTIME...H7 HEIGHT GRADIENTS ARE STILL FORECAST TO TIGHTEN
UP OVER THE GUADALUPES TO AROUND 60M/200NM BY 06Z...NOT QUITE AS
IMPRESSIVE AS 24 HRS AGO BUT...COUPLED W/A PERSISTENT NAM MTN WAVE
SIGNATURE...ENOUGH TO GO AHEAD AND UPGRADE THE WIND WATCH TO A
WARNING...THRU SATURDAY EVENING. ADJACENT PLAINS AND MTNS FURTHER
SOUTH WILL NEED AN ADVISORY FOR SATURDAY AS WELL. RH/S WILL BE NEAR
CRITICAL...BUT ONLY FOR A SHORT PD OF TIME.
OTHERWISE...MAIN COLD FRONT WILL MOVE THRU THE AREA SATURDAY
NIGHT...FOR TEMPS WELL BELOW NORMAL SUNDAY AFTERNOON...AND A HARD
FREEZE SUNDAY NIGHT AS SKIES CLEAR. DRY...UPPER-LVL RIDGING FOLLOWS
INTO THE EXTENDED...W/TEMPS REBOUNDING TO ABOVE-NORMAL BY TUESDAY
AFTERNOON. THE ECMWF CAME IN WARMER THAN THE GFS AGAIN TODAY...AND
FORECAST SOUNDINGS/H85 TEMP TRENDS SUGGEST REMAINING ABOVE MOS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 11 PM MST SATURDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 5 AM TO 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING UNTIL 11 PM MST SATURDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 6 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 49 62 35 56 / 20 10 0 0
BIG SPRING TX 56 66 39 55 / 10 20 0 0
CARLSBAD NM 50 67 37 53 / 10 0 0 0
DRYDEN TX 57 78 47 66 / 10 10 20 0
FORT STOCKTON TX 51 67 39 56 / 10 10 0 0
GUADALUPE PASS TX 39 55 33 47 / 20 0 0 0
HOBBS NM 48 60 35 53 / 30 10 0 0
MARFA TX 41 60 27 50 / 0 0 0 0
MIDLAND INTL AIRPORT TX 51 67 37 55 / 10 10 0 0
ODESSA TX 51 62 37 56 / 10 10 0 0
WINK TX 49 67 37 57 / 20 10 0 0
&&
72/44Hazardous weather outlook, Mar 8, 9:17 PM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CST FRI MAR 8 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1017 PM CST FRI MAR 8 2013 /917 PM MST FRI MAR 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE
OVERNIGHT PERIOD. ISOLATED STORMS COULD REACH SEVERE LEVELS OVER
THE NORTHWEST PERMIAN BASIN THROUGH 3 AM CST...WITH THE MAIN
WEATHER THREATS BEING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH WINDS WILL REMAIN POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON
SATURDAY... A HIGH WIND WARNING IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY OVERNIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 9, 1:51 AM MST to 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Strong winds occurred through Guadalupe Pass due to a passing upper level trough.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 9, 1:00 PM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Strong winds affected higher elevations of the Guadalupe Mountains due to a passing upper trough.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, March 9 to 11, 20136 deaths · 24 events
- Hail and Damaging Wind in Texas, March 9, 2013$120,000 · 2.75 in hail · 41 events
- Hail and Damaging Wind in Texas, March 9, 20132 in hail · 31 events
- Hail in Texas, March 9 to 10, 20131.75 in hail · 18 events
- Blizzard and Winter Weather in Nebraska, March 9 to 10, 201312 events
- Winter Storm in Nebraska, March 9 to 10, 20139 events
- Coastal Flood in New Jersey, March 9, 20138 events
- Hail and Damaging Winds in Oklahoma, March 9, 2013$2,000 · 2.5 in hail · 7 events
- Winter Storm in Minnesota, March 9, 20136 events
- Winter Weather in South Dakota, March 9, 20136 events
- Blizzard and Winter Weather in Kansas, March 9 to 10, 20136 events
- Blizzard and Winter Weather in Kansas, March 9 to 10, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433914, 433913.